Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

I have been on Retin-A for about a week now, using it every other day (though the doctor suggested using it only every third day for the first two weeks, it hasn't dried my skin out at all). My skin began to look better at first, all of the red bumps fading, and then yesterday, for no reason at all, the red bumps turned into cystic acne. I now have five new zits, and the other bumps are redder.

Is it the Retin-A, or just a bad coincidence? How long will it take for the Retin-A to work? And what the hell do I have to do to get clear skin?

I'm on minocycline 100 mg/day, duac at night, and Retin-A every other morning. I'm also on OTC birth control. My face just gets worse and worse...

I'm getting married in July, and I'm running out of time. I know that posts like this are really common and probably pretty annoying, but could anyone who's used Retin-A help me out a little bit?

Share this post


Link to post
Share on other sites

I've been using retin a micro for five weeks and mino for 2 weeks...at first it was clearing up alot and I was peeling, which I liked because I knew that the dead skin was shedding. Now going into my sixth week, I still have a lot of redmarks, my forhead is getting clearer, but my cheeks still tend to break out. I also seem to have a reddish hue which I hope will eventually die down. I know this topical takes time so my only suggestion would be to hang in there. After all the posts I read about retin a, it seems like it does get worst before it gets better. I think by July you should be fine. Good Luck!

Share this post


Link to post
Share on other sites

I have been on Retin-A for about a week now, using it every other day (though the doctor suggested using it only every third day for the first two weeks, it hasn't dried my skin out at all). My skin began to look better at first, all of the red bumps fading, and then yesterday, for no reason at all, the red bumps turned into cystic acne. I now have five new zits, and the other bumps are redder.

Is it the Retin-A, or just a bad coincidence? How long will it take for the Retin-A to work? And what the hell do I have to do to get clear skin?

I'm on minocycline 100 mg/day, duac at night, and Retin-A every other morning. I'm also on OTC birth control. My face just gets worse and worse...

I'm getting married in July, and I'm running out of time. I know that posts like this are really common and probably pretty annoying, but could anyone who's used Retin-A help me out a little bit?

its just the initial breakout period between the first and 2nd week, dont quit ive been on it for a few months now and im 98% clear.

Share this post


Link to post
Share on other sites

Hey eff I followed your log when I first started...are you still on the same regime. How's everything going? Quick ?, sre you still red from using the micro? Any updated pics?

Share this post


Link to post
Share on other sites

Rosko, you are a godsend. I see you use Bare Minerals makeup. I began using it last October, and now my face looks completely different from before I was using it. I had a few breakouts back then, but nothing like the red bumps on my cheeks now. Do you ever suspect that BM is responsible for your acne? I have thought this may be the case for a couple of months now, and I recently stopped using it so much. I now use Neutrogena skin-clearing pressed powder. The coverage sucks, though.

Share this post


Link to post
Share on other sites

You know I'm not sure...I started the BE a couple weeks after I started the retin a. It's hard to make a clear decision because when I started I was also in the initial breakout stage. I am not entirely happy with the makeup though, it seems to cover fairly well but it still leaves a shimmery look which kind of accentuates the pimples. I'm actually thinking about returning the BE and getting another makeup but I just don't know what to use...I never really used makeup in the past except for a little conealer. I guess I should experiment not using the BE and see how it affects my skin. Does your skin seem to be improving now that you are not using BE?

Share this post


Link to post
Share on other sites

My skin began to look better at first, all of the red bumps fading, and then yesterday, for no reason at all, the red bumps turned into cystic acne. I now have five new zits, and the other bumps are redder.

Is it the Retin-A, or just a bad coincidence? How long will it take for the Retin-A to work? And what the hell do I have to do to get clear skin?

Don't worry, honey ... your skin is purging. Your derm should have told you to expect this.

Retin A makes skin cells turn over much faster than usual -- every 5-6 days instead of 30-35 days. The flaking you may be seeing is a layer of dead skin; you should research some kind of gentle exfoliation method to get it off your face. The breakout is happening because all the activity inside your skin is forcing dead skin cells, dried sebum and bacteria out of your pores. Gentle exfoliation may help with this as well (you might also try spot-treating with neosporin or a hydrocortisone cream).

I use the synthetic brush exfoliation method (big thread on this in the OTC forum). Other people use microfiber cloths, moisturizers with AHAs, etc. Whatever you decide on, be gentle! Don't scrub! Your epidermis (outer layer of skin) becomes very thin and fragile when you use Retin A and you need to take extra care with it. Also, don't pick at the blemishes -- you can do some real damage. Just be patient and let the medication do its thing.

You are wearing your sunscreen every day, right? Retin A makes your skin very photosensitive.

Hang in there, things will get better.

Share this post


Link to post
Share on other sites

Rosko:

It's hard to tell if my skin is doing better, as I just started Retin-A and apparently it's "purging" itself. Gross.

The neutrogena powder feels like it sits ontop of my skin rather than seeping into it like the BE feels (and is why I felt like it may be responsible for my breakouts). And I know what you mean about that shimmery sheen over the red bumps.

If it's the BE, I'll know pretty soon, as acne caused by an irritant that is taken away heals faster than acne caused for any other number of reasons....right?

Thanks, Queen_of_the_Hills. You made me feel much better. I'll keep pushing through Retin-A.

Share this post


Link to post
Share on other sites

Rosko, you are a godsend. I see you use Bare Minerals makeup. I began using it last October, and now my face looks completely different from before I was using it. I had a few breakouts back then, but nothing like the red bumps on my cheeks now. Do you ever suspect that BM is responsible for your acne? I have thought this may be the case for a couple of months now, and I recently stopped using it so much. I now use Neutrogena skin-clearing pressed powder. The coverage sucks, though.

I had some moderate acne and I purchased BM hoping that it would perform some sort of miracle coverage...making my face look natural and clear like it used to..

However, I found that not only were the minerals incredibly irrtating to my skin, I started breaking out in forms like never before (pustules, tiny pimples along my jawline). I also found that the sheen it gave off accentuated my huge pimples and whiteheads - disgusting! I returned it to Sephora to get my nearly $100 dollars back, and tried Alison Raffaele. Still looked horrible and fake so I've sworn off heavy make up since.

On the same day I returned BM I bought Physicians Formula Mineral Wear and a REALLY soft Body Shop brush - it works way better and the coverage is more matte and natural.

Regarding RETIN A - how long is the initial breakout supposed to last? I have a new Vitamin A. Acid (same thing) cream that I tried out once fully, but stopped because I was scared of the massive breakout I keep reading about...

Thanks much!

Share this post


Link to post
Share on other sites

It says the IB happens between 3-6 weeks but I've read other posts where it has extended longer while some don't even get an IB. It's hard to tell I guess.

Share this post


Link to post
Share on other sites

It says the IB happens between 3-6 weeks but I've read other posts where it has extended longer while some don't even get an IB. It's hard to tell I guess.

I have found that the initial breakout is from 3-6 weeks, but you may keep breaking out for months afterward. I am defining the initial breakout as when your acne is worse than it was before you started the medication. At about 6 weeks your skin should start to settle back down to how it was when you started the medication, and then slowly start to improve. You should see some improvement by 12 weeks, but full results can take 6 months.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×